Flash Flood, Cook
- When
- July 5, 9:15 PM EST to 9:45 PM EST
- Where
- Cook County, 1.45 mi NE of Adel to 1.54 mi NE of Adel
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 31.145, -83.403
A motorist reported water over the roadway on Coxstill Road.
A combination of weak steering flow and tropical moisture resulted in a slow moving thunderstorm over Cook county which produced isolated flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
A combination of weak steering flow and tropical moisture resulted in a slow moving thunderstorm over Cook county which produced isolated flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 5, 8:50 PM EST, 25 minutes earlier.
Area Forecast Discussion National Weather Service Tallahassee FL 950 PM EDT Tue Jul 5 2022 .UPDATE... PoPs have generally been nudged down for most of the CWA, aside from a narrow corridor from Valdosta to Albany, Georgia lining up with current radar and hi-res guidance trends. Otherwise, no major updates are required to the forecast. && .PREV DISCUSSION [813 PM EDT]... .NEAR TERM [Through Wednesday]... High pressure continues to dominate the near term portion of the forecast, leaving us with hot and humid conditions this afternoon. So far, popcorn cumulus has developed overhead, with some showers and storms popping up as well. The threat for storms continues to be heavy rain and perhaps some gusty winds due to PWATs around 2 inches and DCAPE around 500-900 J/kg. As we head into the evening, any precipitation that does form will start to lose its steam, as the sunsets. Skies will then clear while winds ease, leaving us with with a typical summer night and lows in the mid 70s. There is a renewed chance for patchy fog and stratus tonight if we get enough moisture from rain. Tomorrow will be similar to today, though pop chances are a bit lower as the high amplifies over the region. Given the airmass is still moist and unstable, kept PoPs around 30-50% for the day. .SHORT TERM [Wednesday Night Through Thursday Night]... A warm and moist airmass is expected to remain overhead through the short term period with mid level ridging centered over the Southeast CONUS. This ridging will allow temperatures to rise into the mid to upper 90s across most of the area with max heat indices around 102- 107 on Thursday. Despite the ridging, a few showers and storms will still be possible with the best chances across the eastern half of the area with southwesterly surface flow. Storms may carry on into the evening hours before dissipating. A few wet microbursts will be possible with these storms along with pockets of heavy rainfall. Low temperatures overnight are forecast in the mid 70s. .LONG TERM [Friday Through Tuesday]... Throughout the remainder of the week seasonal diurnal convection is expected to continue across the area. Temperatures are expected to peak in the mid to high 90s heading into the weekend, and then cool off as a weak trough makes its way into the area in the second half of the weekend. Rain chances are expected to increase throughout the weekend in association with this weak trough and present chances for localized heavy rainfall. There is some uncertainty of how far south the trough will fall, if current forecasts verify, rainfall amounts exceeding 2 inches are possible. After the brief post-trough cool down, typical summertime convection is expected to continue with temperatures rebounding into the low to mid 90s through the middle of next week. .AVIATION... [Through 00Z Thursday] Showers are diminishing across the area and most locations will remain rainfree overnight. The only aviation concerns through the overnight hours will be patchy fog around sunrise. MVFR/IFR conditions are possible in the thickest fog if it develops. If fog develops, it'll clear out by 13z across the area with scattered showers and storms possible again Wednesday afternoon. .MARINE... Generally benign boating conditions are forecast through the period. Showers and thunderstorms will be possible each day with locally high winds, seas and a few waterspouts possible. Cautionary conditions will be possible late in the weekend as the gradient tightens in response to an approaching front. .FIRE WEATHER... The forecast will be on repeat in terms of weather as high pressure sits over the area. Daily afternoon showers and thunderstorms will be possible, limiting the threat for fire weather. Light transport winds will result in low dispersions for the rest of today and into tomorrow. .HYDROLOGY... A typical summertime pattern will be in place for the next several days with scattered showers and thunderstorms. While pockets of locally heavy rain may lead some areas of isolated flooding in urban and poor drainage areas, there are no widespread flooding issues expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested. However, spotters are always encouraged to safely report significant weather conditions when they occur (while following all local, state, and CDC guidelines) by calling the office or tweeting us @NWSTallahassee. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 75 94 75 96 76 / 10 50 10 40 10 Panama City 77 90 78 90 79 / 10 30 10 30 10 Dothan 74 93 75 94 76 / 20 40 10 40 10 Albany 75 95 77 97 77 / 40 30 10 40 20 Valdosta 74 94 75 96 76 / 40 30 10 40 10 Cross City 75 94 76 94 76 / 10 50 20 50 20 Apalachicola 78 89 78 89 79 / 10 30 10 20 10 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && UPDATE...Oliver NEAR TERM...KR SHORT TERM...Merrifield LONG TERM...Darish/Merrifield AVIATION...Dobbs MARINE...Merrifield FIRE WEATHER...KR HYDROLOGY...DVD
Special Weather Statement
National Weather Service Tallahassee FL
520 PM EDT Tue Jul 5 2022
FLZ016-017-052145-
Gadsden FL-Leon FL-
520 PM EDT Tue Jul 5 2022
...A strong thunderstorm will impact portions of south central
Gadsden and southwestern Leon Counties through 545 PM EDT...
At 520 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Midway, moving northwest at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wetumpka, Lake Talquin, Bloxham and Fort Braden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3036 8468 3037 8468 3037 8467 3039 8465
3039 8468 3042 8468 3042 8471 3045 8471
3051 8467 3051 8458 3048 8453 3040 8452
3034 8458 3034 8466
TIME...MOT...LOC 2120Z 119DEG 7KT 3041 8460
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
99-OLIVERSpecial Weather Statement
National Weather Service Tallahassee FL
431 PM CDT Tue Jul 5 2022
FLZ010-052200-
Washington FL-
431 PM CDT Tue Jul 5 2022
...A strong thunderstorm will impact portions of south central
Washington County through 500 PM CDT...
At 431 PM CDT, Doppler radar was tracking a strong thunderstorm near
Vernon, moving west at 5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Vernon, Holmes Valley, Smyrna, Greenhead and Riverside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3059 8564 3054 8561 3050 8563 3047 8569
3048 8576 3053 8580 3059 8577 3061 8570
TIME...MOT...LOC 2131Z 077DEG 5KT 3054 8571
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
99-OLIVERSpecial Weather Statement
National Weather Service Tallahassee FL
454 PM CDT Tue Jul 5 2022
FLZ012-013-052215-
Inland Bay FL-Calhoun FL-
454 PM CDT Tue Jul 5 2022
...A strong thunderstorm will impact portions of east central Bay and
west central Calhoun Counties in the Panhandle of Florida through 515
PM CDT...
At 454 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles west of Blountstown, moving northwest at 5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Nixon, Saunders, Youngstown and Fountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3044 8549 3049 8544 3052 8538 3051 8533
3048 8526 3039 8527 3032 8531 3028 8540
3034 8549 3038 8551
TIME...MOT...LOC 2154Z 147DEG 6KT 3039 8536
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
99-OLIVERSpecial Weather Statement
National Weather Service Tallahassee FL
833 PM EDT Tue Jul 5 2022
GAZ147-148-160-161-060100-
Berrien GA-Lanier GA-Lowndes GA-Cook GA-
833 PM EDT Tue Jul 5 2022
...A strong thunderstorm will impact portions of southeastern Cook,
south central Berrien, west central Lanier and north central Lowndes
Counties through 900 PM EDT...
At 833 PM EDT, Doppler radar was tracking a strong thunderstorm over
Moody Air Force Base, or 8 miles west of Lakeland, moving southeast
at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Valdosta, Ray City, Moody Air Force Base, Barretts and New Lois.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3107 8333 3111 8323 3108 8317 3104 8313
3097 8311 3092 8315 3092 8324 3096 8330
3102 8334
TIME...MOT...LOC 0033Z 324DEG 8KT 3100 8321
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
99-OLIVERSpecial Weather Statement
National Weather Service Tallahassee FL
914 PM EDT Tue Jul 5 2022
GAZ146-147-060145-
Colquitt GA-Cook GA-
914 PM EDT Tue Jul 5 2022
...A strong thunderstorm will impact portions of Cook and east
central Colquitt Counties through 945 PM EDT...
At 914 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sparks, or over Adel, moving northwest at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Adel, Sparks, Lenox, Reed Bingham State Park, Cook Co A/P, Staunton,
Massee, Barneyville, Laconte, Pine Valley, Flat Ford and Wagon Wheel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3112 8332 3109 8332 3106 8335 3105 8343
3110 8352 3122 8360 3129 8358 3131 8351
3129 8343 3123 8336 3115 8331
TIME...MOT...LOC 0114Z 125DEG 12KT 3115 8345
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
99-OLIVERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1013 PM EDT TUE JUL 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HEAVY RAIN 2 WNW SPARKS 31.18N 83.47W
07/05/2022 M2.11 INCH COOK GA MESONET
2.11 INCHES OF RAIN MEASURED IN 1 HOUR.
&&The Moody AFB radar (KVAX), 48 km away, was scanning. The volume nearest the first event began at 02:15 UTC.
1 flash flood. Local standard time, as filed.
A motorist reported water over the roadway on Coxstill Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046994.